• question-icon

    What causes hypertension and transferring pain from the neck to the wrist?

default
Posted on Tue, 31 May 2016 in Hypertension and Heart Disease
Question: Symptoms: unusually high BP for me: 147/77; queasiness in stomach this morning; mild pain running from neck to left wrist over past 2-3 days
doctor
Answered by Dr. Shuba Hariprasad 1 hour later
Brief Answer:
To rule out heart pathology :time is muscle

Detailed Answer:
Hello,
Thank you for your query.
I'm Dr. Shuba Hariprasad & will be helping you with your query today.

Would you please clarify a few things for me?

1)are you a diabetic, hypertensive, hyperlipidemic?
2)are you overweight? Do you smoke? Any history of alcoholism?
3)any family history of heart disease, diabetes, hypertension?
4)are you on any medications, other than XXXXXXX selzer? (Including those for a prostate hypertrophy).
5)do you have any breathing difficulty, unexplained sweating, dizziness, light headedness?

Your symptoms would primarily lead me to rule out heart disease.

Angina (pain that occurs when there is compromised blood flow to the heart due to spasm or atherosclerosis of the coronary arteries - that supply the heart) can present within a wide range of symptoms.

Classic is chest pain with sweating. Pain may radiate to the left arm, neck, jaw & back. Breathing difficulty & dizziness may be present.

Sometimes it presents as stomach discomfort. Associated with an unusual rise in blood pressure & left arm pain cautions me to rule out heart disease.

I would advice you to go the ER. I would do :

- a quick clinical exam of the cardiovascular, respiratory & neurological systems to assess any evidence of deficits
-an electrocardiogram & an echo cardiogram to check basic heart function
-run some blood tests (complete blood count, clotting profile panel, liver & kidney function tests & cardiac enzymes)
-admit you for close monitoring of blood pressure and continuous cardiac monitoring for at least 24 hrs.
-next would be a detailed examination including personal & family medical history, personal habits, risk factor assessment and stress test if indicated while simultaneously ruling out other possible causes for your symptoms (provided all the above come back normal).

If you test positive for heart pathology, expect at least a 2 day admission, probably in a cardiac Intensive care unit (if indicated). You may need an angiography to see the condition of your coronary arteries.

Differential diagnosis would include, Cervical spondylosis, thoracic outlet syndrome, gastritis among others.

Please go to an ER right away to rule out a silent myocardial infarction (heart attack) or the precursor to one. Time is muscle. (not to scare you but to alert you to the possibility of it worsening and the advantages of diagnosing and treating it early.)

Hope I've helped.

Please let me know if I can help you with anything else.
Wish you good health and you feel better soon.

Regards,
Dr. Shuba Hariprasad

Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Shuba Hariprasad 59 minutes later
Thank you. The answer to each of your questions above -- except #4 -- is "no". In response to #4, I have been taking Lisinopril 10mg (one daily) for 2-3 years and am currently half way through a 3-week dose of Doxycycline Hyclate 100mg (2 daily), in connection with a tick bite.

Does this change any of your advice?
doctor
Answered by Dr. Shuba Hariprasad 9 hours later
Brief Answer:
Please seek medical attention

Detailed Answer:
Hello,
Thank you for the follow up.

Lisinopril is an antihypertensive (ACE inhibitor) as you may already know.
This and doxycycline may cause stomach upsets, nausea but not the arm pain
I still would go ahead with my suggestions.
In any case, the least you 'll need is a change in the antihypertensive treatment.
I strongly recommend seeking medical attention to rule out heart pathology.

Additionally, doxycycline can cause photosensitivity and rash if you are exposed to sunlight. (avoid direct sunlight between 10am to 3pm).if you have to go, apply sunscreen of minimum SPF 30.take the medications along with food to minimize gastric side effects

Hope this answers your query.
Please let me know if I can help you with anything else.
If not, please close this discussion and rate my answer.
Hope you feel better soon.
Regards,
Dr. Shuba Hariprasad
Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
Answered by
Dr.
Dr. Shuba Hariprasad

General & Family Physician

Practicing since :2002

Answered : 1087 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  High bp

doctor1 MD

I’m taking Clonidine for High BP , I was only on for 2 weeks,0.1mg (twice a day) and had every side effect. The Dr. Said to to cut back to once a...

doctor1 MD

We are wondering if my husband may have had a small stroke. Taken to the er with confusion loss of balance extremely high BP and migraine type...

doctor1 MD

Hello Doc Request your advice here I have been experiencing high bp from past 2 monthd but it has always been fluctuating at times it is 140 /80 at...

doctor1 MD

How long can I retain a 153/100 Blood Pressure and be safe? And...? My blood pressure is 153/100 and has been like that since my Dr. visit a few...

doctor1 MD

I am a 26 year old male who has been on high blood pressure medication (enalipril 20mg) for about 5 years. Lately I have taken in interest in...

Get personalised answers from verified doctor in minutes across 80+ specialties

120 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Shuba Hariprasad
  • Q - What causes severe kidney pain with a history of kidney stones?

  • Q - What causes weakness, fatigue, burping, nausea and concentration problems?

  • Q - How do Probiotics help in treating acne?

  • Q - Suggest remedies for a bruise on chin post an injury

  • Q - Does prolonged intake of Nexium result in memory loss and alzheimers?

  • Q - What causes blurry vision, low BP, constant headache and chest pain?

  • Q - Suggest treatment for swelling through out body in a heart patient

  • Q - Does intake of Zincovit help in curing yawing, lethargy and memory issues?

  • Q - Suggest remedy for reddish scaly lesions on face

  • Q - What causes lower abdominal pain, frequent urination and bladder leakage?

backtotop2